• Temple EM

IV Calcium in Digoxin Toxicity

The Study: Levine et al. The Effects of Intravenous Calcium in Patients with Digoxin Toxicity. J Emerg Med. 2011 Jan;40(1):41-6. doi: 10.1016/j.jemermed.2008.09.027. Epub 2009 Feb 6.

Idea: To challenge the “stone heart” theory of calcium administration in digoxin toxicity, which is based on 5 total case reports in historic literature

Study: Single-center retrospective chart review of patients >18yo who had been diagnosed with digoxin toxicity from 1989-2005 (a 17-year period) identified by a database search for “poisoning by cardiac glycoside” or those with a serum digoxin concentration >2.0 + documented digoxin toxicity. The authors looked at group demographics and ECGs, peak serum K, Cr, dig concentration, and any dysrhythmias within 1-4 hours after Ca administration

Results: 2220 patients were identified with elevated dig levels, of which 159 were dig-toxic, and of these 159 patients, there was a 20% mortality. All dig toxic patients included had chronic or subacute ingestions. There was a 22% mortality in dig-toxic patients receiving Ca for hyperkalemia compared to 20% mortality for the group with hyperkalemia that did not receive Ca (no significant difference). Of those who received Ca and died, only 60% of those deaths were felt to be related to Dig toxicity. There were no fatal arrhythmias in patients who received Ca who were dig toxic.

Take away: Ca administration, particularly in those with chronic Dig toxicity, is very likely safe, and does not seem to produce the “stone heart” phenomenon historically described. More studies need to be done to evaluate Ca administration in acute digoxin toxicity.

Jenna Otter, PGY2

#Cardiovascular #Toxicology

10th Floor Jones Hall

1316 W. Ontario Street

Philadelphia, PA 19140

T: 215.707.5435

F: 215.707.3494

E: TUHEMResidency@gmail.com